Lenalidomide has multiple immunomodulatory effects that provide antitumor properties and has been used in treatment of myeloma and AL amyloidosis. Recently, several cases have been reported of acute allograft rejection in patients who got this agent with a renal transplant.
Activation of the immune system by lenalidomide has been shown to result in immune-mediated complications. In a retrospective analysis, Montefusco et al discovered a 4-fold increased risk for the development of autoimmune disease following the administration of lenalidomide for the treatment of multiple myeloma, most of which occurred in the first 3 to 5 weeks after initiating therapy.
Meyers et al had reported the first case of rejection in a patient after heart-kidney transplantation with stable immunosuppression following lenalidomide administration. Since then two additional cases are reported in the renal transplant population both in the recent years.
The two cases are listed belowTransplantation Proceedings case report
Why does this happen? The authors of most articles postulate that lenalidomide might activate T cells by directly inducing tyrosine phosphorylation of CD28, an essential T-cell−signaling protein in the costimulatory pathway. Direct activation of this pathway allows for T-cell activation in the presence of CTLA4 immunoglobulin blockade, increased secretion of interferon γ and IL-2, and stimulation of cytotoxic CD8-positive and CD4-positive helper cells.
In addition to CTLA-4 antagonist and PD1 and PDL1 inhibitors that activate the immune system and cause transplant rejection, we will have to add Lenalidomide to the list as well.
Post a Comment